Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 385, NWS Birmingham, AL

July 21, 2003Calhoun County, Etowah County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 21, 2003, 5:46 PM CDT for Calhoun County, Etowah County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2003, 5:46 PM CDT (22:46 UTC)
Expired
Jul 21, 2003, 6:30 PM CDT
In force
44 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Calhoun County, AL, Etowah County, AL

The radar

The Birmingham radar (KBMX), 111 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 1:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.8 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2335 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2003-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2335 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
677 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 212246 RRA
SVRBHM
ALC015-055-212330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
545 PM CDT MON JUL 21 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALHOUN COUNTY IN EAST CENTRAL ALABAMA
  EXTREME SOUTHERN ETOWAH COUNTY IN NORTHEAST ALABAMA

* UNTIL 630 PM CDT

* AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM OVER SOUTHSIDE...MOVING SOUTHEAST AROUND 20 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM 
INCLUDE...SOUTHSIDE...ANNISTON...BLUE MOUNTAIN...GLENCOE...
JACKSONVILLE AND WEAVER.

STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3400 8600 3380 8562 3365 8564 3361 8575
          3386 8613

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:11 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 21, 3:11 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
311 PM CDT MON JUL 21 2003

SEVERE THUNDERSTORM WATCH HAS PUT ME BEHIND SCHEDULE WITH THIS
DISCUSSION.  LINE OF SEVERE THUNDERSTORMS WILL CONTINUE SOUTHEAST
AND SPREAD ACROSS MOST OF NORTH ALABAMA THROUGH THE EVENING HOURS.
VERY LITTLE CONVECTION WEST OF TUPELO...SO LIKELY POPS WILL BE
CONFINED TO NORTHERN COUNTIES.   ALL CONVECTION SHOULD DIE DOWN
LATER THIS EVENING...AND EXPECT LITTLE ACTIVITY AFTER MIDNIGHT.
ANOTHER MCS LIKELY TO AFFECT AREA ON TUESDAY...WITH TIMING
PROBABLY SIMILAR TO TODAY.

MODELS IN AGREEMENT WITH BEST UPPER LIFT AND DYNAMICS MOVING ACROSS
CENTRAL ALABAMA TUESDAY NIGHT...AS COLD FRONT MOVES INTO NW
ALABAMA.  THERE WILL BE A THREAT OF SEVERE STORMS ANYTIME THROUGH
TUESDAY NIGHT...AS DYNAMICS VERY STRONG FOR THIS TIME OF YEAR.

UPPER TROF DIGS SOUTHWARD OVER THE EASTERN UNITED STATES WITH RAIN
PULLING OUT OF SOUTH ALABAMA WEDNESDAY MORNING.  MUCH DRIER AND
SLIGHTLY COOLER AIR WILL INFILTRATE THE AREA THURSDAY AND FRIDAY.
UPPER TROF EXITS ALABAMA FAIRLY QUICKLY AND SOUTHERLY FLOW RETURNS
TO THE AREA ON SATURDAY.  ANOTHER SHORT WAVE TROF WILL AFFECT AREA
BY LATE IN THE WEEKEND.

PRELIMINARY NUMBERS...

BHM 72 87 67 84 63 / 70 60 70 20
MGM 72 90 71 87 65 / 40 50 70 40

.BHM...NONE.

58/ROSE
Hazardous weather outlook, Jul 21, 1:00 PM CDT, 4 hours 46 minutes before
ALZ011>015-017>050-212000-

HAZARDOUS WEATHER OUTLOOK ...CORRECTION...
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS NORTH OF A LINE FROM
LIVINGSTON TO CLANTON TO WEDOWEE.  IN ADDITION TO THE POTENTIAL
FOR SEVERE WEATHER ACROSS THE NORTHERN TWO THIRDS OF THE COUNTY
WARNING AREA...THE WET MICROBURST POTENTIAL ACROSS THIS AREA IS
ALSO IN THE HIGH CATEGORY.  THIS MEANS THERE IS A GREATER POTENTIAL
FOR STRONG PULSE TYPE STORMS THROUGH THE EVENING HOURS. THE MAIN
THREATS ARE DAMAGING WINDS AND LARGE HAIL.

THE WET MICROBURST POTENTIAL FOR THE REMAINING THIRD OF THE COUNTY
WARNING AREA IS MODERATE.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
AREA TUESDAY AND TUESDAY NIGHT.  AN UNUSUALLY STRONG COLD FRONT WILL
APPROACH THE AREA ON TUESDAY.  NUMEROUS SHOWERS AND THUNDERSTORMS
WILL DEVELOP AHEAD OF THE FRONT.  SOME OF THE STORMS MAY BE SEVERE
WITH DAMAGING WINDS AS THE PRIMARY HAZARD.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NECESSARY THIS AFTERNOON THROUGH TUESDAY NIGHT.

In the hours before

Special weather statement, Jul 21, 4:52 PM CDT, 54 minutes before
ALZ011>015-017>020-024-026-220000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
452 PM CDT MON JUL 21 2003

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
SEVERE THUNDERSTORM WATCH NUMBER 788...

  MARION...WINSTON...

THE FOLLOWING COUNTIES REMAIN IN
SEVERE THUNDERSTORM WATCH NUMBER 788
WHICH IS IN EFFECT UNTIL 700 PM...

  BLOUNT...CALHOUN...CHEROKEE...ETOWAH...FAYETTE...
  JEFFERSON...LAMAR...ST CLAIR...WALKER...
Special weather statement, Jul 21, 5:29 PM CDT, 17 minutes before
ALZ011>015-017>020-024-026-220000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
529 PM CDT MON JUL 21 2003

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
SEVERE THUNDERSTORM WATCH NUMBER 788...

  FAYETTE...LAMAR...MARION...WALKER...WINSTON...

THE FOLLOWING COUNTIES REMAIN IN
SEVERE THUNDERSTORM WATCH NUMBER 788
WHICH IS IN EFFECT UNTIL 700 PM...

  BLOUNT...CALHOUN...CHEROKEE...ETOWAH...JEFFERSON...
  ST CLAIR...
Special weather statement, Jul 21, 5:34 PM CDT, 12 minutes before
ALZ011>015-017>020-024-026-220000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
534 PM CDT MON JUL 21 2003

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
SEVERE THUNDERSTORM WATCH NUMBER 788...

  BLOUNT...FAYETTE...LAMAR...MARION...WALKER...
  WINSTON...

THE FOLLOWING COUNTIES REMAIN IN
SEVERE THUNDERSTORM WATCH NUMBER 788
WHICH IS IN EFFECT UNTIL 700 PM...

  CALHOUN...CHEROKEE...ETOWAH...JEFFERSON...ST CLAIR...

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 3:01 PM CDTSevere Thunderstorm WarningBMXMarion59 min
Jul 21, 3:42 PM CDTSevere Thunderstorm WarningBMXWinston63 min
Jul 21, 4:00 PM CDTSevere Thunderstorm WarningBMXMarion45 min
Jul 21, 4:07 PM CDTSevere Thunderstorm WarningBMXLamar53 min
Jul 21, 4:20 PM CDTSevere Thunderstorm WarningBMXPickens, Sumter55 min
Jul 21, 4:27 PM CDTSevere Thunderstorm WarningBMXCherokee63 min
Jul 21, 4:37 PM CDTSevere Thunderstorm WarningBMXFayette68 min
Jul 21, 4:44 PM CDTSevere Thunderstorm WarningBMXChilton61 min
Jul 21, 4:59 PM CDTSevere Thunderstorm WarningBMXJefferson46 min
Jul 21, 5:13 PM CDTSevere Thunderstorm WarningBMXSumter62 min
Jul 21, 5:16 PM CDTSevere Thunderstorm WarningBMXShelby44 min
Jul 21, 5:20 PM CDTSevere Thunderstorm WarningBMXTuscaloosa40 min
Jul 21, 5:21 PM CDTSevere Thunderstorm WarningBMXGreene24 min
Jul 21, 5:24 PM CDTSevere Thunderstorm WarningBMXGreene51 min
Jul 21, 5:41 PM CDTSevere Thunderstorm WarningBMXBibb64 min
Jul 21, 5:46 PM CDTSevere Thunderstorm WarningBMXCleburne24 min
Jul 21, 5:55 PM CDTSevere Thunderstorm WarningBMXTuscaloosa35 min
Jul 21, 5:58 PM CDTSevere Thunderstorm WarningBMXHale47 min
Jul 21, 6:00 PM CDTSevere Thunderstorm WarningBMXShelby30 min
Jul 21, 6:03 PM CDTSevere Thunderstorm WarningBMXChilton, Marengo57 min
Jul 21, 6:11 PM CDTSevere Thunderstorm WarningBMXPerry64 min
Jul 21, 6:35 PM CDTSevere Thunderstorm WarningBMXCleburne25 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.